Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 51, NWS Salt Lake City, UT

September 22, 2016Davis County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 22, 2016, 2:44 PM MDT for Davis County, Tooele County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2016, 2:44 PM MDT (20:44 UTC)
Expired
Sep 22, 2016, 3:15 PM MDT
In force
31 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Davis County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 67 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WUUS55 KSLC 222044
SVRSLC
UTC011-045-222115-
/O.NEW.KSLC.SV.W.0051.160922T2044Z-160922T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
244 PM MDT THU SEP 22 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DAVIS COUNTY IN UTAH...
  NORTHEASTERN TOOELE COUNTY IN UTAH...

* UNTIL 315 PM MDT

* AT 242 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF
  GRANTSVILLE... AND MOVING NORTHEAST AT 45 MPH.

* THIS STORM WILL BE CROSSING INTERSTATE 80 BETWEEN GRANTSVILLE AND
  GRASSY KNOLLS. ACCUMULATING HAIL ON THE INTERSTATE IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 80 GRANTSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4049 11264 4060 11280 4096 11268 4081 11226
TIME...MOT...LOC 2042Z 213DEG 49KT 4065 11264 

$$

GM
1 follow-up statement
890 
WWUS55 KSLC 222103
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
303 PM MDT THU SEP 22 2016

UTC011-045-222115-
/O.CON.KSLC.SV.W.0051.000000T0000Z-160922T2115Z/
DAVIS UT-TOOELE UT-
303 PM MDT THU SEP 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN DAVIS AND NORTHEASTERN TOOELE COUNTIES...

AT 301 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 17 MILES NORTHWEST OF STANSBURY PARK...OR 19 MILES NORTH OF
GRANTSVILLE...MOVING NORTHEAST AT 45 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN DAVIS AND NORTHEASTERN TOOELE COUNTIES AND ON THE
WESTERN PERIPHERY OF THE GREAT SALT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4065 11251 4076 11272 4096 11268 4081 11226
TIME...MOT...LOC 2101Z 213DEG 49KT 4087 11245 

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 10:43 AM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Sep 22, 10:43 AM MDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1043 AM MDT Thu Sep 22 2016

.SYNOPSIS...A strong cold and moist storm system will impact most
of the region through the end of the week.

&&

.DISCUSSION...Very moist airmass in place over much of the
forecast area this morning. Southern and eastern Utah is seeing
the best moisture with PWs of 1.0-1.2 inch. Elsewhere, PWs are in
the 0.8 to 1.0 range over northern Utah with an area of drier air
over west central and southwest Utah. Precipitation this morning
is primarily concentrated over two areas: in the vicinity of a
cold front stalled over northwest Utah, and in a broader area over
central and eastern Utah on the front side of the jet. Seeing
areas of flooding with persistent showers in the areas of greatest
moisture over southern and eastern Utah, where areal flood
warnings and flash flood warnings are in effect.

Instability is in place as a result of the approaching Pacific
Northwest storm system that is currently centered over western
Nevada. This system will continue east today. With daytime
heating, expecting convection to fill in across much of the
forecast area today. Dynamics are favorable for a threat of severe
weather, with gusty winds as the best threat. Increasing southerly
flow ahead of the trough will also result in some gusty winds over
southwest and west central Utah, where a wind advisory is in
effect.

The front over northwest Utah will get moving again late this
afternoon/early this evening as the main trough enters the
forecast area. Post-frontal winds over northwest Utah could get
quite gusty, so a wind advisory has also been issued for that
area. The trough will move across the forecast area through
Friday. Widespread precipitation over southern Utah is expected to
taper off overnight/Friday morning with drier air moving in, but
valley rain/mountain snow will continue throughout Friday over
northern Utah in cold pool instability. Snow levels are expected
to be near 7500 feet with potentially significant accumulations
above 8500 feet. Will need to consider winter weather highlights
for the higher elevations of northern Utah with the afternoon
forecast package.

The passage of the storm system will also bring significantly
cooler temperatures across the forecast area, particularly for
northern Utah and southwest Wyoming. Maxes Friday are progged to
be up to 30F below seasonal normals and up to 40F below high
temperatures observed yesterday. Over southern Utah, temperatures
will be more like 15F below climo, still a noticeable cooldown.
Precipitation is expected to taper off early Saturday with a drier
northerly flow moving in behind the system.

Updated the forecast earlier to make changes to sky, POPs, and
temperatures based on current trends. No additional updates
planned.

&&

.AVIATION...South winds at the SLC terminal are expected to become
gusty by 18z and will remain remain so until the cold frontal
passage around 23Z. Vicinity showers after 18z may create erratic
winds...with a 30 percent chance of thunderstorms impacting the
terminal through the afternoon. There is a 20 percent chance that
cigs will lower to BKN030 in heavier showers through 22Z increasing
to 40 percent after 22Z.

&&

.FIRE WEATHER...Yesterday's ERC values were below the 50th percentile across
the south, while many stations across central and northern Utah
were closer to the 80th percentile.

A cold wet storm system will continue to bring periods of heavy
showers and thunderstorms to the region with most areas seeing a
good wetting rain. Winds too will be gusty across the western
valleys and southern Utah. Snow Levels are likely to fall to near
7kft by Friday.

A drying and warming trend is expected to begin this weekend
lasting into next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through late tonight for UTZ012-013-019>021-
     518.

     Wind Advisory until 11 PM MDT this evening for UTZ013-015-016-
     019>021-518.

     Wind Advisory until 11 PM MDT this evening for UTZ005.

WY...None.
&&

PUBLIC...Traphagan
AVIATION...Verzella
FIRE WEATHER...Rogowski

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 22, 3:08 AM MDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
308 AM MDT THU SEP 22 2016

UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
308 AM MDT THU SEP 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS MAY BE HEAVY AT TIMES LEADING
TO THE POTENTIAL FOR FLASH FLOODING FOR PRONE AREAS OF SOUTHERN
UTAH ALONG WITH URBAN FLOOD ISSUES ELSEWHERE. STRONG GUSTY WINDS
WILL DEVELOP TODAY...IMPACTING MUCH OF WESTERN AND SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CORE OF THE COLD FALL STORM WILL BE OVERHEAD FRIDAY BEFORE
SHIFTING EAST DURING THE WEEKEND. SNOW LEVELS WILL FALL TO NEAR
SEVEN THOUSAND FEET AT TIMES FRIDAY AND SATURDAY. GUSTY WINDS WILL
ALSO REMAIN POSSIBLE NEAR CANYONS ACROSS SOUTHERN UTAH SATURDAY
NIGHT AND SUNDAY MORNING.

FLOODING IS POSSIBLE DUE TO WIDESPREAD HEAVY PRECIPITATION
THURSDAY AND FRIDAY.

A HARD FREEZE IS POSSIBLE ACROSS THE WASTACH BACK...SANPETE AND
SEVIER VALLEYS...AND NEAR CEDAR CITY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 22, 11:05 AM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1105 AM MDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
09/22/2016                   WAYNE              UT   PARK/FOREST SRVC

            FLASH FLOODING REPORTED IN SULPHUR CREEK IN CAPITAL REEF
            NATIONAL PARK. SCENIC DRIVE HAS ALSO BEEN CLOSED.

&&

RGRAHAM
Local storm report, Sep 22, 11:22 AM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1122 AM MDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLOOD            SUNNYSIDE               39.55N 110.40W
09/22/2016                   CARBON             UT   CO-OP OBSERVER

            HEAVY RAIN AND FLOODING REPORTED IN SUNNYSIDE. FLOODING
            IS POPPING UP MANHOLE COVERS.

&&

RGRAHAM
Local storm report, Sep 22, 11:36 AM MDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1136 AM MDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLOOD            ROOSEVELT               40.30N 110.00W
09/22/2016                   DUCHESNE           UT   LAW ENFORCEMENT

            A FOOT OF WATER REPORTED TO BE FLOWING ACROSS HIGHWAY 40

&&

RGRAHAM
Special weather statement, Sep 22, 1:27 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
127 PM MDT THU SEP 22 2016

UTZ005-222015-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
127 PM MDT THU SEP 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE AND SOUTH CENTRAL
BOX ELDER COUNTIES UNTIL 215 PM MDT...

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES NORTHWEST
OF KNOLLS TO 22 MILES NORTHEAST OF IBAPAH...AND MOVING EAST AT 30
MPH.

WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 80 IN WESTERN TOOELE COUNTY
DUGWAY...KNOLLS...DELLE AND CLIVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 4120 11273 4001 11274 4008 11357 4113 11357
TIME...MOT...LOC 1927Z 268DEG 22KT 4106 11359 4016 11359

GM
Special weather statement, Sep 22, 2:15 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
215 PM MDT THU SEP 22 2016

UTZ003-005-222045-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
SALT LAKE AND TOOELE VALLEYS UT-
215 PM MDT THU SEP 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TOOELE AND SOUTH
CENTRAL BOX ELDER COUNTIES UNTIL 245 PM MDT...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES SOUTH OF
PARK VALLEY TO 8 MILES NORTH OF CLIVE...AND MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 80 NEAR GRASSY KNOLLS
DELLE...GUNNISON ISLAND AND LAKESIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4164 11285 4069 11258 4075 11314 4153 11328
TIME...MOT...LOC 2013Z 287DEG 39KT 4144 11319 4081 11308

GM
Local storm report, Sep 22, 2:36 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT THU SEP 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     25 SSW CLIVE            40.34N 113.24W
09/22/2016  M61 MPH          TOOELE             UT   MESONET

            GUST MEASURED AT SALT FLATS MESONET SITE DPG15.

&&

RGRAHAM

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:08 PM MDTSpecial Weather StatementSLCDavis52 min
Sep 21, 7:54 PM MDTSevere Thunderstorm WarningSLCBox Elder51 min
Sep 21, 8:30 PM MDTSpecial Weather StatementSLCCache45 min
Sep 21, 8:55 PM MDTSpecial Weather StatementSLCCache50 min
Sep 21, 9:28 PM MDTSpecial Weather StatementSLCRich62 min
Sep 22, 3:08 AM MDTWind AdvisorySLC19 hr
Sep 22, 7:38 AM MDTAreal Flood WarningSLCKane, Washington6 hr
Sep 22, 7:49 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 22, 9:34 AM MDTAreal Flood WarningSLCCarbon, Emery, Sevier6 hr
Sep 22, 9:58 AM MDTFlash Flood WarningSLCGarfield, Wayne6 hr
Sep 22, 10:24 AM MDTAreal Flood WarningSLCCarbon, Duchesne, Emery, Garfield, Iron, Kane and 6 more12 hr
Sep 22, 11:30 AM MDTAreal Flood WarningSLCCarbon, Duchesne, Emery, Summit, Utah, Wasatch and 1 more10 hr
Sep 22, 1:06 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele24 min
Sep 22, 1:27 PM MDTSpecial Weather StatementSLCTooele48 min
Sep 22, 2:09 PM MDTSevere Thunderstorm WarningSLCTooele36 min
Sep 22, 2:15 PM MDTSpecial Weather StatementSLCBox Elder30 min
Sep 22, 2:18 PM MDTWinter Weather AdvisorySLC44 hr
Sep 22, 3:08 PM MDTSpecial Weather StatementSLCDavis22 min
Sep 22, 3:25 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber35 min
Sep 22, 3:54 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Weber36 min
Sep 22, 3:58 PM MDTSpecial Weather StatementSLCSalt Lake47 min
Sep 22, 4:22 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Rich38 min
Sep 22, 4:51 PM MDTAreal Flood AdvisorySLCWashington54 min
Sep 22, 5:51 PM MDTFlash Flood WarningSLCIron, Kane, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.